Try it
Dermatology · Drug reactions: argyria
Sample itemA man who has taken a colloidal silver preparation for years develops slate-grey pigmentation of the face and hands, accentuated in sun-exposed areas. Which is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Argyria
Argyria is slate-grey to blue-grey pigmentation from silver deposition in the dermis, accentuated by light because silver is reduced and stimulates melanin. It is permanent. Chrysiasis from gold salts has a similar sun-exposed blue-grey pattern but follows gold therapy.
Option by option
A. Addison disease
Addison disease causes diffuse tanning with mucosal pigmentation.
B. Chrysiasis
Chrysiasis follows gold therapy.
C. Argyria (correct)
Correct. Silver ingestion causes argyria.
D. Ochronosis
Ochronosis follows hydroquinone or alkaptonuria with blue-black pigment.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…